Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 28, 2025, 8:54 PM CDT for Cass County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2025, 8:54 PM CDT (01:54 UTC)
- Expired
- Apr 28, 2025, 9:20 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Cass County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 9:04 PM CDT | TSTM WND DMG | 3 W Anita, IA | Branches down. Hail to the size of nickels. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3534 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WFUS53 KDMX 290154
TORDMX
IAC029-290245-
/O.NEW.KDMX.TO.W.0005.250429T0154Z-250429T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
854 PM CDT Mon Apr 28 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Cass County in southwestern Iowa...
* Until 945 PM CDT.
* At 854 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wiota, or 6 miles east of Atlantic, moving
northeast at 65 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Anita, Lake Anita State Park, and Anita Municipal Airport around
900 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wiota,
Lake Anita State Park, Anita, and Anita Municipal Airport.
This includes Interstate 80 between mile markers 70 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4150 9474 4150 9470 4135 9470 4130 9497
4138 9500
TIME...MOT...LOC 0154Z 238DEG 59KT 4138 9490
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle3 follow-up statements
289
WWUS53 KDMX 290201
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
901 PM CDT Mon Apr 28 2025
IAC029-290245-
/O.CON.KDMX.TO.W.0005.000000T0000Z-250429T0245Z/
Cass IA-
901 PM CDT Mon Apr 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN CASS COUNTY...
At 900 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wiota, or 8 miles east of Atlantic, moving northeast
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. EM reported rotation south of
Anita.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Anita, Lake Anita State Park, and Anita Municipal Airport around
905 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wiota,
Lake Anita State Park, Anita, and Anita Municipal Airport.
This includes Interstate 80 between mile markers 71 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4150 9474 4150 9470 4138 9470 4135 9487
4141 9491
TIME...MOT...LOC 0200Z 246DEG 27KT 4139 9485
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle554
WWUS53 KDMX 290209
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
909 PM CDT Mon Apr 28 2025
IAC029-290245-
/O.CON.KDMX.TO.W.0005.000000T0000Z-250429T0245Z/
Cass IA-
909 PM CDT Mon Apr 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN CASS COUNTY...
At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Anita, or 16 miles east of Atlantic, moving
northeast at 70 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud. At 905pm, a
funnel cloud was reported southwest of Anita.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cass County, including the following locations... Anita,
Anita Municipal Airport, and Lake Anita State Park.
This includes Interstate 80 between mile markers 71 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4150 9474 4150 9470 4142 9470 4139 9484
4144 9485
TIME...MOT...LOC 0209Z 238DEG 59KT 4145 9471
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle386
WWUS53 KDMX 290220
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
920 PM CDT Mon Apr 28 2025
IAC029-290230-
/O.CAN.KDMX.TO.W.0005.000000T0000Z-250429T0245Z/
Cass IA-
920 PM CDT Mon Apr 28 2025
...THE TORNADO WARNING FOR NORTHEASTERN CASS COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.
LAT...LON 4150 9474 4150 9470 4142 9470 4139 9484
4144 9485
TIME...MOT...LOC 0218Z 238DEG 59KT 4153 9454
$$
FowleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:17 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
- More storms midweek with some stronger storms possible across southern Iowa.
- Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 6:17 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 617 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+). - More storms midweek with some stronger storms possible across southern Iowa. - Friday and Saturday will be dry with temperatures recovering back into the 70s. && .DISCUSSION... Issued at 229 PM CDT Mon Apr 28 2025 Short Term: A positively-tilted longwave trough encapsulates much of the western CONUS, a closed low embedded in it over Utah. An upper-level jet has rounded the trough base and is pulling large section of the source wave into the Northern Plains today, generating height falls up to 10 dam there, deepening the surface low that is over the Dakotas. Tailing to itself is an advancing dry line that will arrive in Iowa later this afternoon. Ahead of the dry line is a surface trough. The remaining closed low over Utah will be left to sink into the SW US. The surface warm front will lift into Minnesota through the day today and set up the triple point near KFSD. An EML, sampled at +11C from the 12z TOP sounding, will coat the state, steepening mid-level lapse rates in the neighborhood of -8.5 C/km; this translates to MLCAPE values exceeding 3000 J/kg. The midday convection will pose a hail threat. Gradient winds increase as the system nears, increasing the pressure gradient to around 40 ub/km, translating to sustained winds up to around 35mph this afternoon, gusts to around 45mph. The gusts have a better chance of being achieved in the cleared parts of western Iowa. Have issued an SPS for this. As we get into the late afternoon hours, clearing near the dry line will bring surface-based convection into focus as the boundary layer fully mixes and the ML CIN drops below -100 J/kg. LCLs are around 500m. Deep-layer shear is best across northern and western Iowa, totaling around 60kts, but not to discount the still-supportive 40- 50 kts across southern Iowa. Shear vectors will lean more orthogonal in relation to the dry line, supporting supercells, those of which will have right mover motions over 50mph thanks to the overall fast winds in the environment. The aforementioned upper-level jet will impinge on the warm sector over NW IA, its influence exhibited on the consistent 50kt LLJ overhead today. That component is driving up the low-level shear over 25kts and elongating the hodographs. Streamwise ingest in the lowest 0.5km will be over 95%, allowing storms to realize nearly all the low-level shear available. SRH values over 300 m^2/sec^2 are enough to tell you that there's plenty of potential for rotation near the surface. There covers the thermodynamics and organization of the environment today, which to summarize is conducive to high-end severe weather threats including damaging winds, very large hail and tornadoes (some strong). The question that remains is what sources of lift will be able to launch parcels to the LFC? At the synoptic scale, the better height falls are in Minnesota, moving the deepening surface feature away from Iowa. The favorable jet quadrants as well as its warm sector crossing are also displaced to the northwest. This explains the CI in NW Iowa, which resides closer to these features. Summarizing the synoptic support well over our area is the Q vectors, which diverge over us this afternoon and evening. That leaves us to smaller scale features. We have the dry line coming in, but warm sector winds are southwesterly, leading to poor convergence. The dry line predictably stalls around sunset and better frontogenetical forcing in the form of a cold front will catch up with it, continuing the chances for storms across Iowa before midnight. It will have the EML to overcome which is coming in warmer than forecasted per 18z soundings. We're at the mercy of mesoscale features to increase convergence. Some of the HRRR runs before 12z hinted at the slightest possibility of this in central Iowa. The concern would be that there would be just enough for only one or two storms, and those storms would have the warm sector all to themselves. This is the low confidence (<10%) but worst-case scenario for somewhere in central Iowa. Not to be neglected is southern Iowa where it looks like there will be enough synoptic kinematics to fire off convection in northern MO, moving into this area. Actually, the 0-0.5km shear is better in southern Iowa, so the all-hazards risk, including tornadoes, still holds in spite of the stronger capping. Long Term: The leftover portion of the trough will be shoved eastward once a positively-tilted trough moves in from the PNW, presenting a southern and northern stream pair of waves to the central US. The majority of the Gulf moisture will be tied into the southern stream, then shunted towards the Ohio River Valley as the northern stream deepens. There will be enough of a retreat of moisture to push PWATs back over 1 inch which will be plenty enough for precipitation, even convection. At the synoptic level, this is supported by upper-level divergence and the left exit region of the southern stream jet, in addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg by Wednesday afternoon. Can't rule out some storm organization potential, but the wind field loses favorability before peak heating maximizes instability in the afternoon. Upper-level ridging replaces the troughing by Friday which will keep us dry through at least Saturday. Temperatures will also recover into the 70s. Active spring weather resumes as early as Sunday once a longwave trough closes off and moves inland on the West Coast. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 1241 PM CDT Mon Apr 28 2025 Frontal system moving into northwest Iowa this evening is driving thunderstorm potential over much of the state. Storm chances will continue at TAF sites from west to east through late evening with all severe weather modes (large hail, tornadoes, damaging wind) possible. Behind the front, the wind will shift from southwest to the northwest and remain gusty. Otherwise, MVFR to VFR ceilings will linger behind storms overnight, giving way to VFR conditions after 12z Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for IAZ004>007- 015>017-023>026-033>037. && DISCUSSION...Jimenez AVIATION...DMD
Hazardous weather outlook, Apr 28, 5:27 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 527 AM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 527 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered storms this morning in northern Iowa could be strong to severe with hail up to 1 inch. Severe weather remains likely in the region this afternoon through evening with a level 4 of 5 risk for severe weather in northern Iowa and a level 3 of 5 conditional risk in much of the rest of Iowa. Damaging winds, very large hail, and tornadoes; some strong, are all possible. The highest chances are in northern Iowa, north of US-20 with more uncertainty in storm coverage farther south and west. Many locations will not see any storms today, but if/where storms develop, they have the potential to be extremely strong and dangerous. Today will also be windy with gusts up 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered non-severe storms return to the forecast Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into evening.
In the hours before
Local storm report, Apr 28, 5:55 PM CDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
555 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail 5 ENE Graettinger 43.27N 94.66W
04/28/2025 E1.75 Inch Emmet IA Law Enforcement
Dime to golf ball sized hail.
&&
RDLocal storm report, Apr 28, 6:35 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
635 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail Swea City 43.39N 94.31W
04/28/2025 E1.00 Inch Kossuth IA Public
Report from mPING: Quarter (1.00 in.).
&&
RDLocal storm report, Apr 28, 6:54 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Des Moines IA
654 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 2 W Buffalo Center 43.39N 93.99W
04/28/2025 M1.00 Inch Kossuth IA Law Enforcement
&&
CAHSpecial weather statement, Apr 28, 7:59 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
759 PM CDT Mon Apr 28 2025
IAZ005>007-016-017-290200-
Kossuth IA-Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
759 PM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WORTH...
SOUTHEASTERN KOSSUTH...NORTHERN HANCOCK...NORTHWESTERN CERRO GORDO
AND WINNEBAGO COUNTIES THROUGH 900 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Britt, or 11 miles west of Forest City, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail and additional
heavy rainfall of one to two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Wesley, Hutchins, Forest City Municipal Airport, St. Benedict, Eagle
Lake State Park, Thompson, Eagle Lake, Hayfield, Pilot Knob State
Park, Sexton, Hogsback Wildlife Area, Scarville, Woden, Fertile,
Britt, Leland, Miller, Crystal Lake, Forest City, and Lake Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Iowa.
&&
LAT...LON 4320 9336 4295 9408 4309 9421 4350 9368
4350 9358
TIME...MOT...LOC 0059Z 245DEG 32KT 4320 9386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SmallLocal storm report, Apr 28, 8:34 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
834 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 5 E Wesley 43.10N 93.90W
04/28/2025 E1.00 Inch Hancock IA Emergency Mngr
&&Local storm report, Apr 28, 8:44 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
844 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 6 NW Garner 43.16N 93.70W
04/28/2025 E1.50 Inch Hancock IA Trained Spotter
&&
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 31 min |
| Apr 28, 7:59 PM CDT | Special Weather Statement | DMX | Hancock, Winnebago | 61 min |
| Apr 28, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 41 min |
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Apr 28, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 24 min |
| Apr 28, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 47 min |
| Apr 28, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Apr 28, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 26 min |
| Apr 28, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 38 min |
| Apr 28, 10:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Monroe, Wayne | 29 min |
| Apr 28, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Apr 28, 10:22 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 53 min |
| Apr 28, 11:10 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Grundy | 50 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.